URO ONCO

Welcome, this website is intended for all international healthcare professionals in uro-oncology. By clicking the link below you are declaring and confirming that you are a healthcare professional.

You are here

Posterior reversible encephalopathy syndrome induced by enzalutamide in a patient with castration-resistant prostate cancer

Invest New Drugs. 2014 Dec 3. [Epub ahead of print]

Invest New Drugs. 2014 Dec 3. [Epub ahead of print]

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinical/radiological syndrome characterized by symptoms that can include seizure, headache, impaired vision and hypertension, and can be confirmed by magnetic resonance imaging. Numerous reports have emerged that describe PRES in cancer patients. The list of medications linked to PRES can include traditional cytotoxic chemotherapeutics (e.g., cisplatin, cyclophosphamide, and high-dose corticosteroids), newer agents that target the vascular endothelial growth factor pathway (e.g., bevacizumab, sunitinib, and pazopanib), and supportive care mediations (e.g., granulocyte colony stimulating factors and erythropoietin). We report, for the first time, a case of PRES that is secondary to treatment with enzalutamide, a potent androgen receptor antagonist used in the treatment of metastatic castration-resistant prostate cancer. Enzalutamide is approved for the treatment of both docetaxel-pretreated and chemotherapy-naïve metastatic castration-resistant prostate cancer. Enzalutamide has been previously linked to the increased risk of seizures. Clinicians should be aware that, in rare cases, patients treated with enzalutamide could potentially be at risk for PRES. If symptoms suggestive of PRES arise in patients receiving enzalutamide, the drug should be discontinued immediately and the diagnostic process should be initiated.

Comment from Henk van der Poel: In less than 1% seizures may occur after enzalutamide use. PRES (seizure, headache, impaired vision and hypertension) should be recognized by oncologists and was shown to be reversible in this case.

E-Alert

Subscribe to our E-Alert to keep up to date with the new items in the Resource Centre

Subscribe

URO ONCO is made possible by an unrestricted educational grant from:

The editorial independence of the resource centre is mandatory and recognized by the EAU and Elsevier.

The journal articles, videos and statements published on the resource centre have been selected independently and without influence from Elsevier, European Urology Editors or the sponsor and do not necessarily reflect their opinions or views.